Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 48, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 23, 2004, 2:06 PM EDT for Franklin County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 2:06 PM EDT (18:06 UTC)
- Expired
- May 23, 2004, 2:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.1 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
548
WUUS51 KRNK 231806
SVRRNK
VAC067-231845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EDT SUN MAY 23 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 245 PM EDT
* AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SONTAG...OR ABOUT OVER SYDNORSVILLE...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GLADE HILL AT 220 PM EDT
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3686 7987 3700 7982 3698 7962 3686 7963
3680 7973
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:15 AM EDT, 4 hours 51 minutes earlier.
Area forecast discussion, May 23, 9:15 AM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 915 AM EDT SUN MAY 23 2004 .DISCUSSION... PLANNING TO SEND AN EARLY UPDATE AS TSRA HAVE ALRDY DEVELOPED ACROSS THE WRN SLOPES IN RESPONSE TO WEAK MID LEVEL S/W OVER WEAK SFC TROFFINESS AND SOME CONVERGENCE. EXPECT SOME OF THIS ACTIVITY TO PUSH/DEVELOP EWD TOWARD THE BLUE RIDGE BY MIDDAY GIVEN EVEN BETTER INSTAB/MOISTURE OFF MODIFIED/UNCAPPED RAOBS THAN SAT AND HIGH THETA-E VALUES. MESO-ETA SUGGESTS ONCE WEAK TROF MOVES E THAT CAP WILL DEVELOP ALOFT OVER THE FAR W WHILE CAPES MAX OUT ACROSS THE E. SINCE WARMTH ALOFT HAS BEEN UNABLE TO HOLD THE LAST FEW DAYS...WILL RAISE POPS TO AT LEAST 30S ALL AREAS AND MAY NEED TO GO HIGHER W PENDING RELEASE COVERAGE. ALSO PROGGED INVERTED V SOUNDINGS AND MORE INSTAB POSE THE POTENTIAL FOR AT LEAST ISOLD SVR SIMILAR TO SAT. OTRW SOME CLEANUP OF MORNING WORDING AND ADDITION OF POPS W FOR CURRENT COVERAGE AND OUT E AHEAD OF LEE TROF. THICKNESS AGAIN SHOWING TEMPS CLOSE TO 90 E AND MAINLY 80S W OUTSIDE WHERE HEAVIER RAIN OCCURS. && .CLIMATE... RECORDS FOR THE NEXT COUPLE DAYS TODAY MONDAY ROA 91/1957 ROA 91/1970 LYH 94/1941 LYH 93/1903 DAN 95/1953 DAN 93/1964 BLF 83/1988 BLF 83/1991 RNK 87/1953 RNK 84/1994 && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && JH
Hazardous weather outlook, May 23, 10:02 AM EDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1002 AM EDT SUN MAY 23 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-241000- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 1002 AM EDT SUN MAY 23 2004 .DAY ONE... WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE REGION THROUGH EARLY THIS EVENING. SOME OF THE STORMS COULD BE LOCALLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION...VERY HEAVY DOWNPOURS MAY CAUSE BRIEF FLOODING ESPECIALLY IN LOCATIONS THAT SAW HEAVY RAIN ON SATURDAY. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...HTTP://WWW.ERH.NOAA.GOV/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 23, 11:30 AM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1130 AM EDT SUN MAY 23 2004 VAZ011-013-014-017-022-033-231647- FLOYD VA-FRANKLIN VA-GILES VA-MONTGOMERY VA-PULASKI VA-ROANOKE VA- 1130 AM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORM ACROSS THE NEW RIVER VALLEY... AT 11:28 AM...RADAR INDICATED A STRONG THUNDERSTORM EXTENDING FROM SOUTHERN GILES COUNTY SOUTH INTO PULASKI COUNTY. THIS STORM WILL MOVE EAST INTO MONTGOMERGY COUNTY BY NOON AND THEN LIKELY INTO PARTS OF ROANOKE AND FLOYD COUNTIES BY 12:30 PM. THIS STORM CONTINUES TO SLOWLY STRENGTHEN AND WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...SMALL HAIL AND BRIEF HEAVY RAIN. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR POSSIBLE WARNINGS.
Local storm report, May 23, 12:37 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1237 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1205 PM TSTM WND DMG 1 E CHRISTIANSBURG 37.14N 80.38W
05/23/2004 MONTGOMERY VA LAW ENFORCEMENT
TREE DOWN ON ELLETT ROAD.
&&
RMGLocal storm report, May 23, 1:20 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0113 PM HAIL VILLA HEIGHTS 36.70N 79.90W
05/23/2004 0.88 INCH HENRY VA LAW ENFORCEMENT
0115 PM HAIL 1 N MARTINSVILLE AIRPOR 36.65N 79.87W
05/23/2004 0.75 INCH HENRY VA PUBLIC
&&
RMGLocal storm report, May 23, 1:35 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 1 N MARTINSVILLE AIRPOR 36.65N 79.87W
05/23/2004 1.25 INCH HENRY VA PUBLIC
&&
RMGLocal storm report, May 23, 2:03 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL HORSE PASTURE 36.63N 79.95W
05/23/2004 0.75 INCH HENRY VA PUBLIC
&&
DOCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 11:47 AM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 43 min |
| May 23, 12:57 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 48 min |
| May 23, 1:30 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
| May 23, 1:40 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 35 min |
| May 23, 1:44 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 46 min |
| May 23, 2:01 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 44 min |
| May 23, 2:29 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 61 min |
| May 23, 2:40 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 65 min |
| May 23, 3:01 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 44 min |
| May 23, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 63 min |
| May 23, 4:06 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 54 min |
| May 23, 4:25 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 50 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.